Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 52, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 8, 2019, 8:10 PM CDT for Lamar County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2019, 8:10 PM CDT (01:10 UTC)
- Expired
- Apr 8, 2019, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 18 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
091
WUUS54 KBMX 090110
SVRBMX
ALC075-090200-
/O.NEW.KBMX.SV.W.0052.190409T0110Z-190409T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
810 PM CDT MON APR 8 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Lamar County in west central Alabama...
* Until 900 PM CDT.
* At 810 PM CDT, a severe thunderstorm was located over Bedford, or
near Vernon, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vernon, Sulligent, Lamar County Airport, Crews, Bedford, Pine
Springs and Lamar County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3396 8822 3398 8821 3388 8795 3387 8795
3364 8822 3366 8826
TIME...MOT...LOC 0110Z 221DEG 22KT 3376 8823
HAIL...1.00IN
WIND...60MPH
$$
40/Sizemore2 follow-up statements
123
WWUS54 KBMX 090126
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
826 PM CDT MON APR 8 2019
ALC075-090200-
/O.CON.KBMX.SV.W.0052.000000T0000Z-190409T0200Z/
Lamar AL-
826 PM CDT MON APR 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL LAMAR COUNTY...
At 826 PM CDT, a severe thunderstorm was located over Lamar County
Airport, or near Sulligent, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vernon, Sulligent, Lamar County Airport, Crews, Bedford, Gattman,
Pine Springs and Lamar County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3396 8822 3398 8821 3389 8799 3373 8818
3375 8825
TIME...MOT...LOC 0126Z 221DEG 22KT 3383 8815
HAIL...1.00IN
WIND...60MPH
$$
40/Sizemore734
WWUS54 KBMX 090154
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
854 PM CDT MON APR 8 2019
ALC075-090204-
/O.EXP.KBMX.SV.W.0052.000000T0000Z-190409T0200Z/
Lamar AL-
854 PM CDT MON APR 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAMAR COUNTY WILL
EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3396 8822 3398 8821 3389 8799 3373 8818
3375 8825
TIME...MOT...LOC 0154Z 221DEG 22KT 3395 8802
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:05 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 8, 7:05 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 705 PM CDT Mon Apr 8 2019 .UPDATE... For 00Z Aviation. && .SHORT TERM... Mesoscale Discussion and forecast through Tonight. As of 20Z, GOES-East satellite imagery is depicting a broad area of clearing skies to our southwest which is generally moving east/ northeast ahead of the upper-low situated near the ArkLaMiss. With current available insolation across this area and up to the I- 65 corridor, RAP mesoanalysis suggests boundary layer destabilization with SBCAPE values ranging from 1,500-2,000 J/kg as surface temperatures have risen to the upper 70s to lower 80s. The JAN 18Z special sounding enforces this with ~1,400 J/kg despite positioning closer to the upper-low, though matches up well with RAP mesoanalysis for that area. As such, a corridor of higher buoyancy is now overlapped with 25-35 kts effective bulk shear amidst a towering cumulus field in southern and southeastern MS. This airmass should continue to support development of showers and thunderstorms into the evening as they develop along and ahead of a convergent axis to our southwest, as well as the analyzed cold front just a bit farther to its west now entering south central MS. For now, showers continue to exit areas across Central Alabama with upper-level cloud cover following suit. With height falls and colder temperatures aloft associated with the upper-low to the west, synoptic forcing will remain in place with PVA and diffluent flow aloft to boot. Surface fronts approaching our area with associated mesoscale warm sector will be area closely monitored through the short-term as they provide surface convergence sufficient for convective initiation. It does appear that deep and low- level wind shear values remaining marginal (mostly thanks to lack of a robust low-level jet) will continue to reduce overall coverage of severe thunderstorms & any possible tornadoes. (0-1 km SRH range 75- 150 m2/s2 ahead of the front with LCLs in the mixing boundary layer rising above 1000 m in some places farther south.) This is certainly good news for our threat heading into the overnight hours though does not eliminate the need for continued advertisement of isolated severe weather with mention of tornadoes as the overall system has continued to produce despite marginal parameters. Area of focus should continue to remain generally west of I-65 where any robust convection is able to take advantage of favorable warm sector conditions east/south of the triple point moving across Central Mississippi. Stronger updrafts across this warm sector will carry a hail threat given observed vertical temperature profiles and indications that shear may increase in magnitude in the short term. With LCLs 500-800 m & more southeasterly surface flow across areas north of I-20, any tornadic potential should generally remain there (and west of I-65) if a strong/severe storm is able to develop. However, will watch the evolving system into the overnight hours as LCLs will change once mixing/temperatures diurnally wane and the pivoting system works eastward across Central Alabama. 40/Sizemore .LONG TERM... Tuesday through Sunday. Rain chances continue on Tuesday as the vertically stacked system slowly drifts eastward, eventually ending from west to east as drier air moves in. Some thunder is possible on Tuesday given lingering instability, but nothing strong or severe is expected. Dry and warm conditions are expected for Wednesday with ridging between systems. A potent shortwave trough will be moving through the central CONUS on Thursday along with a 985mb surface low. The cold front associated with this system will move through late Thursday night into Friday morning. A band of showers and isolated thunderstorms will develop along the front. Dew points struggle to reach 60F and temperatures will be warm aloft. This combined with the unfavorable time of day suggest instability will be very weak, so chances of severe storms appear very low at this time despite strong wind fields. This cold front will stall along the coast before lifting back northward on Saturday ahead of another potent shortwave trough. The GFS remains quicker and further south with this system, with a weaker and more southerly track of the surface low. Meanwhile the ECMWF has a deeper and further northward track of the system putting Central Alabama more fully into the warm sector with a more ominous looking pattern and stronger EML. Instability and shear appear favorable for severe storms including tornadoes either way, though a subtropical jet axis along the coast does result in some uncertainty. Will not mention this in the HWO at this time given the model differences this far out, but there's a good chance this threat will be added in future updates. 32/Davis && .AVIATION... 00Z TAF Discussion. VFR conditions prevail at this writing. Rather chaotic and challenging forecast once again for Central Alabama. Still expect shower and thunderstorm development overnight and into early Tuesday, but overall confidence at any one terminal at any one time frame is slightly lacking. Therefore, have opted for VCSH/VCTS. Additionally, a dry slot is currently moving overhead and may hamper initial cloud development. As upper low moves into western Alabama, showers and thunderstorms should be increasing in coverage, mainly starting along the dry/moist interface. So terminals from west to east experience VFR ceilings developing along with the precipitation and ceilings lower to MVFR. Kept the mention of VC in overnight and this will likely be extended into parts of Tuesday. There will be some IFR ceilings around too, under the cooler temperatures. When some trend can be worked out with the varying features we are monitoring, some prevailing or tempo groups will be added. The low moves across the southern half of Alabama. This will produce southerly winds, followed by easterly winds. Some areas will also likely have variable winds. By Tuesday, winds behind the low transition to northerly around 10kts. Showers and storms will be possible under the low until it exits into Georgia Tuesday afternoon. 75 && .FIRE WEATHER... Showers and thunderstorm chances continue through tonight and into Tuesday as more convective activity affects the area. An upper low swings in from the west overnight and persists through Tuesday morning in the northwest and Tuesday night in the southeast. Dry weather is expect for Wednesday and Thursday, then another system works in overnight Thursday night into Friday. Relative humidity levels will remain high for most of the period, except for Wednesday when they will drop into the low 30 percent range. Overall fire weather concerns remain minimal at this time. 08 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 77 51 80 56 / 60 60 0 0 0 Anniston 61 76 52 81 58 / 70 60 0 0 0 Birmingham 61 77 54 82 61 / 70 60 0 0 0 Tuscaloosa 63 79 54 82 59 / 70 60 0 0 0 Calera 62 77 54 81 59 / 70 60 0 0 0 Auburn 62 74 56 81 59 / 60 60 20 0 0 Montgomery 63 78 55 83 59 / 40 60 10 0 0 Troy 63 75 56 83 59 / 60 60 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 8, 4:43 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 443 PM CDT Mon Apr 8 2019 ALZ011>015-017>050-100045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 443 PM CDT Mon Apr 8 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Through Tonight. Severe thunderstorms are possible through tonight for much of Central Alabama. At this time the highest threat appears to be north and west of line from Altoona to Randolph to Linden. Isolated tornadoes, damaging winds up to 60 MPH, and hail up to quarter size are possible. The threat will end from northwest to southeast overnight. The northwest counties threat should end around 2 AM. The threat should end for the northwest two thirds of Central Alabama by around 6 AM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms will be possible southeast of a line from Montgomery to Wedowee through around 10 AM. Minor flooding is forecast along portions of the Tombigbee River Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Tuesday morning.
In the hours before
Local storm report, Apr 8, 5:43 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT MON APR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM TORNADO 4 E BLOUNTSVILLE 34.08N 86.53W
04/08/2019 BLOUNT AL NWS STORM SURVEY
AT LEAST 20 STRUCTURES SUFFERED VARYING
DEGREES OF DAMAGE.
&&
MALLocal storm report, Apr 8, 5:45 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT MON APR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM TORNADO 1 NW HAYDEN 33.91N 86.77W
04/08/2019 BLOUNT AL NWS STORM SURVEY
DAMAGE WAS MOSTLY DOWNED TREES WITH SOME
MINOR STRUCTURE DAMAGE.
&&
MALSpecial weather statement, Apr 8, 7:58 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Birmingham AL 758 PM CDT MON APR 8 2019 ALZ012-090145- Lamar AL- 758 PM CDT MON APR 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAMAR COUNTY UNTIL 845 PM CDT... At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near Caledonia, or 10 miles west of Vernon, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vernon, Sulligent, Lamar County Airport, Crews, Bedford, Gattman, Pine Springs and Lamar County Public Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Birmingham. && LAT...LON 3398 8822 3388 8796 3363 8826 TIME...MOT...LOC 0058Z 217DEG 23KT 3374 8829 40/Sizemore
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:58 PM CDT | Special Weather Statement | BMX | Lamar | 47 min |
| Apr 8, 8:36 PM CDT | Special Weather Statement | BMX | Fayette | 39 min |
| Apr 8, 10:15 PM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Apr 9, 9:19 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Shelby | 3 hr |
| Apr 9, 10:03 AM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne, Talladega | 3 hr |
| Apr 9, 1:20 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa, Walker | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.